Search

Perils of Prednisone



As my course of oral and IV prednisone treatment nears an end, I thought it only appropriate to share my experience as well as offer some advice to fellow IBD warriors. Who here has been on steroids? My guess is most of you have at one time or another throughout your journey. I have a love/hate relationship with prednisone. Although it typically quells symptoms during a flare, the emotional and physical turmoil it brings, is unbearable at times. At the beginning of this most recent flare, my GI doctor put me on Budesonide. (Budesonide is used to treat mild to moderate active Crohn's disease, an inflammatory bowel disease. This medicine works inside the intestines (bowels) to reduce inflammation and symptoms of the disease. It also helps keep the symptoms of Crohn's disease from coming back. Budesonide is a steroid (cortisone-like) medicine, Mayo Clinic).


After being on a milder steroid for two weeks, we realized it wasn't enough to tame this mega flare. In fact, a round of labs revealed that the inflammation inside my broken body was spreading like wildfire. This could only mean one thing. Time to pull out the big guns. Time for PREDNISONE. I had been on prednisone one other time, and I swore I would never go on it again......no matter what. The decision to start prednisone weighed heavily on me. Instead of thinking of all of the horrible side effects, I put things into perspective, and focused on my health, and my health alone. I was very, very ill, and I wanted a better quality of life for myself and my family. I had taken prednisone before, so I was aware of all of the side effects. It's different for everyone, but I experience ocular hypertension, swelling of the face (moon face), hair loss, insomnia and paranoia/extreme anxiety. These are not all of the side effects I have, but they're the big ones worth mentioning. Mayo Clinic is an excellent resource, and they summed up all of the side effects very well. Please see below:


  • Fluid retention, causing swelling in your lower legs

  • High blood pressure

  • Problems with mood swings, memory, behavior, and other psychological effects, such as confusion or delirium

  • Upset stomach

  • Weight gain, with fat deposits in your abdomen, your face and the back of your neck

When taking oral corticosteroids longer term, you may experience:

  • Elevated pressure in the eyes (glaucoma)

  • Clouding of the lens in one or both eyes (cataracts)

  • A round face (moon face)

  • High blood sugar, which can trigger or worsen diabetes

  • Increased risk of infections, especially with common bacterial, viral and fungal microorganisms

  • Thinning bones (osteoporosis) and fractures

  • Suppressed adrenal gland hormone production that may result in a variety of signs and symptoms, including severe fatigue, loss of appetite, nausea and muscle weakness

  • Thin skin, bruising and slower wound healing


After reading through this long list, it's obvious to see my reluctancy in wanting to take prednisone. That being said, I knew it wasn't about my wants anymore, but rather, my needs. This time around though, I learned a lot more than my previous course of steroids. To combat insomnia, take your dose in the morning. Last time, I didn't do that, and I paid the price. Switching the timing of the dose helped tremendously with allowing for more restful nights.


The other change I made is to take an antacid. Prednisone can destroy the lining of your stomach, and wreak havoc on an already weakened immune system. Pantoprazole (only prescribed by doctor) helps to decrease that stomach acid which further aids in the healing process.


It's also important to notify your optometrist (or eye specialist in my case) before you start prednisone, so you can get ahead of any vision changes that may occur. My eye pressures spike with the use of steroids, but using eye drops such as lantanaprost can help bring those numbers down. Some of the mental changes that happen can be the hardest to deal with. I found this to be the case because it not only affects you, but those you love the most. It helps to know it's a temporary situation, but man, my family deserves an award. Don't be ashamed or embarrassed to ask for help. It's worth a conversation with your doctor to find ways to combat anxiety, depression and/or mood swings. I already take Zoloft (sertraline) for anxiety, so this helped lessen the increased paranoia prednisone caused me.


There are physical changes that are also hard to deal with. I'm not going to gloss over, or minimize them because when you already feel terrible, it's just one more blow. When you don't recognize the person staring back at you in the mirror, it's a lonely and scary place to be in. My face swelled quite a bit. I didn't see it right away, but if you look at the picture on the left, you can see for yourself.


Gaining weight is another common side effect. I actually had the reverse happen this time. At my lowest, I was at 115, but we're still trying to figure out if this is due to an underlying thyroid condition. Some people are able to exercise while on steroids, but don't beat yourself up if your body is just too weak. I am an avid runner, but this flare has made me pause for a bit until my body is ready to pound the pavement again.


One final bit of information I hope you find helpful is learning about the importance of the taper. I can't stress this enough. Yes, it's incredibly frustrating at the time, but a slow taper is absolutely essential in successfully coming off prednisone. I've learned the hard way before. Never abruptly stop prednisone. This can throw your body into adrenal crisis, and lead to even more unpleasant side effects. Like anything we consume, our bodies get used to functioning that way, whether it's a poor diet, drinking alcohol, etc. Medications act the same way. A slow taper is critical because your body has to learn how to function again, or "wake up" I like to say. I started out at 40mg., and decreased in 10mg. increments every two weeks. I am at the 10mg. mark this week, and if all goes well, I will be completely off prednisone by the end of the week. There are even smaller mg. pills available to further slow the taper. Like anything, consult with your doctor to determine what's best for you.


Everyone's experience with steroids is different, but I think we're all affected one way or another. If you're currently in the deep, dark trenches of flaredom (I just made up a word), please try and remember, this too shall pass. You're not alone in your battle. Reach out to your family, and friends, and the WONDERFUL IBD community. If you have questions, demand an answer. You matter. Your life matters. Prednisone is temporary. Quality of life doesn't have to be.



65 views0 comments

Recent Posts

See All